Skip to main content
Illustration of the liver and gallbladder

Category

Serious

Red flags

4

This article is educational and does not replace your doctor's advice. Seek urgent care for any red-flag symptoms.

What is it?

Drug-induced liver injury (DILI) is damage to the liver caused by a medicine, herbal remedy or dietary supplement. It can look like almost any liver disease. Some people have only abnormal blood tests, others become yellow (jaundiced), and a few develop severe liver failure. There are two main patterns. Some drugs are "predictable": harm happens if too much is taken, as with paracetamol (acetaminophen). Others are "unpredictable": rarely, and not clearly dose-related, a drug harms the liver of a susceptible person, often within the first weeks to months of use.

How common is it?

DILI is uncommon for any single medicine but is an important cause of liver injury overall, and one of the main reasons that medicines are withdrawn from the market. Herbal and dietary supplements account for a growing share of cases worldwide, including in the Gulf region. Exact numbers for Saudi Arabia are not well established.

Why does it happen?

The liver breaks down almost everything we swallow, and sometimes the breakdown products are harmful, or the immune system reacts against the liver. Risk is higher with several medicines at once, with older age, existing liver disease, heavy alcohol use, and certain genes. Medicines linked to liver injury include some antibiotics (for example amoxicillin-clavulanate), anti-tuberculosis drugs (such as isoniazid and rifampicin), some anti-epileptic drugs, some anti-inflammatory and pain medicines, and paracetamol when taken above the safe limit. Herbal mixtures, body-building and weight-loss supplements, high-dose turmeric (curcumin) concentrates and green tea extract capsules are well-known causes. "Natural" does not mean safe: products may be contaminated or contain hidden ingredients.

Symptoms

  • Often none: found on routine blood tests
  • Tiredness and weakness
  • Nausea, vomiting, loss of appetite
  • Pain or discomfort in the upper right belly
  • Dark (tea- or cola-coloured) urine
  • Pale or clay-coloured stools
  • Yellow skin or eyes (jaundice)
  • Itching, fever or rash (sometimes in allergic-type reactions)

Red flags — seek urgent medical care

  • Yellow eyes or skin, dark urine, or pale stools

    Signs the liver is struggling. Stop the suspect product only if advised by a clinician, and see a doctor the same day.

  • Confusion, extreme drowsiness, or unusual behaviour

    Possible acute liver failure. Go to the emergency department immediately.

  • Easy bruising or bleeding, nosebleeds or bleeding gums

    The liver may not be making clotting proteins. Urgent assessment needed.

  • Severe or persistent vomiting, or severe belly pain after taking too much paracetamol, even if you feel fine

    Overdose can silently damage the liver for days. Go to emergency right away; an antidote works best early.

How is it diagnosed?

There is no single test. Diagnosis rests on a careful history of everything you have taken in the last months, including prescriptions, over-the-counter pills, herbs, teas, protein powders, injections and traditional remedies, plus the timing of when symptoms started. Blood tests show the pattern of injury (liver enzymes, bilirubin, clotting). Doctors rule out other causes: viral hepatitis (A, B, C, E), autoimmune hepatitis, gallstones and blocked bile ducts (by ultrasound or MRI), fatty liver and alcohol. A liver biopsy may be needed in unclear cases. Improvement after stopping the suspect product supports the diagnosis. Bring all packages and labels to your appointment.

What the latest science says

Liver specialists maintain open public databases of medicines and supplements and their liver risks (for example LiverTox). Newer cancer immunotherapy drugs can also inflame the liver, and careful blood monitoring helps catch this early.

Outlook — what to expect

Most people recover fully, usually within weeks to a few months after the cause is stopped. Some injuries take longer, and a small number lead to long-lasting liver damage. A small minority develop acute liver failure, a life-threatening condition in which the liver stops working quickly; this needs intensive care and sometimes a liver transplant. The earlier the product is stopped and a doctor is involved, the better the outlook.

Treatment

Habits & Lifestyle

Prevention is mostly about knowing what you take and not taking more than is needed.

  • Tell every doctor, dentist and pharmacist about everything you take, including herbs and supplements. Keep an up-to-date written list.
  • If you develop jaundice, dark urine, severe tiredness, itching or persistent nausea while on a medicine or supplement, contact a doctor promptly. Do not restart the suspect product, and make sure all your doctors know it caused harm so it is recorded as an allergy or intolerance.
  • Do not stop long-term essential medicines (for example tuberculosis, epilepsy or transplant medicines) by yourself. Contact the prescribing doctor the same day, because stopping suddenly may be dangerous too.
  • Avoid herbal mixtures, body-building or weight-loss products, "liver detox" tonics, high-dose turmeric (curcumin) concentrates and green tea extract capsules unless your liver doctor agrees. Buy products only from licensed pharmacies.
  • Paracetamol (acetaminophen): follow the label and never exceed the maximum daily amount stated on it. Many cold and flu remedies also contain paracetamol, so check labels to avoid taking it twice. If you have liver disease or drink alcohol, ask your doctor what is safe for you.

Diet

There is no special diet for DILI, but healthy eating supports recovery, and alcohol should be avoided while the liver heals.

  • Eat regular balanced meals with enough protein; do not fast or crash diet while your liver is recovering.
  • Avoid alcohol until your doctor says your liver tests have returned to normal.
  • Be cautious with "detox" teas, concentrated herbal drinks and powders, as these are common sources of hidden liver-toxic ingredients.

Medications

The key treatment is to stop the product that caused the injury. Few medicines speed recovery, and the choice depends on the type of injury.

  • Stopping the suspect drug is the most important step. Your doctor decides what to stop and what substitute to use.
  • Paracetamol overdose has a specific antidote (N-acetylcysteine) given in hospital, most effective when started early.
  • Steroids are used only in selected cases, for example when the injury looks like an immune reaction. Do not take them unless prescribed.
  • Medicines for itching or bile flow may be used for symptom relief in some people.
  • Re-challenge (trying the same drug again) is generally avoided and should only ever be done by a specialist.

Procedures & Surgery

Most people need no procedure. Tests and hospital care are used for severe or unclear cases.

  • Repeat blood tests to follow recovery, often every few days to weeks at first.
  • Ultrasound, CT or MRI to exclude blocked bile ducts and other causes.
  • Liver biopsy in unclear or prolonged cases.
  • Hospital or intensive care admission, and urgent liver transplant assessment, for acute liver failure.

Living with the condition

  • Keep a card or phone note that names the drug or product that harmed your liver.
  • Check with a pharmacist before buying any new over-the-counter product, herb or supplement.
  • If you take several long-term medicines, ask your doctor for a regular medicine review.

In the Saudi context

Herbal mixtures, traditional remedies, body-building supplements and imported weight-loss or "detox" products are widely available and often marketed online or by word of mouth, and such products are a recognised cause of liver injury in the Gulf region. Report any suspected reaction to a healthcare professional, who can notify the Saudi Food and Drug Authority (SFDA) pharmacovigilance system.

Questions to ask your doctor

Save this list or print it before your appointment — doctors appreciate prepared patients.

  1. Which of my medicines or supplements could have caused this?
  2. Should I stop or replace any medicine, and is it safe for me to do so?
  3. How often will I need blood tests, and when will my liver tests be normal?
  4. Which pain relief and herbal products are safe for me in the future?
  5. Should this reaction be written in my medical record?

Trusted resources

Status: Approved for publication by SGA; individual clinician review is ongoing · Published 24/04/2026

For general education only; it does not replace your doctor’s advice. Individual clinician review of this guide is ongoing. SGA clinician? Review this guide